Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 6, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 12, 2014, 11:32 PM EDT for 4 counties in Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2014, 11:32 PM EDT (03:32 UTC)
- Expired
- May 13, 2014, 12:15 AM EDT
- In force
- 43 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Allegheny County, PA, Beaver County, PA, Butler County, PA, Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 3.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:12 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 12, 10:12 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1012 PM EDT MON MAY 12 2014 .SYNOPSIS... ABOVE NORMAL TEMPERATURES WITH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL A COLD FRONT PASSES ACROSS THE REGION THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... BUMPED UP DEWPOINT TEMPS AGAIN WITH THIS UPDATE AS MOIST AND MUGGY AIR MASS LINGERS INTO THE NIGHT. THIS WILL HELP AID ONGOING CONVECTION THAT DEVELOPED TO OUR NORTH EARLIER THIS EVENING. WITH DEWPOINTS HOVERING WELL INTO THE MID 60S AND A TONGUE OF STRONGER LLVL SHEAR PUSHING INTO OUR NWRN COUNTIES...WOULD EXPECT THE THUNDERSTORMS TO SURVIVE THROUGH THE NEXT COUPLE OF HOURS. IN TERMS OF SHEAR...THE 0-1KM AND 0-3KM SR HELICITIES ARE APPROACHING 200M2/S2 AND 250M2/S2 RESPECTIVELY...WHICH INDICATES THE POTENTIAL FOR BRIEF SPIN-UPS TO OCCUR. ALREADY TONIGHT...WFO CLE HAS ISSUED SEVERAL TOR WARNINGS ALONG WITH SVR. CURRENT RADAR IMAGERY INDICATES A MORE LINEAR ORIENTATION OF THE CELLS WITH OUTFLOW TRYING TO RUN OUT AHEAD OF THE STRONGER CELLS. THIS SHOULD WORK TO FIGHT AGAINST THE LINE AS IT APPROACHES OUR CWA ELEVATING THE CONVECTION AND DISSIPATING THE SVR THREAT. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/... BROKEN RECORD FORECAST FOR TUESDAY WITH PLENTY OF MOISTURE AND INSTABILITY IN PLACE...BUT LACK OF A CLEAR TRIGGER FOR STORM INITIATION AND MARGINAL SHEAR EXPECT SCATTERED COVERAGE AT BEST...MAINLY DURING THE AFTERNOON. MORE WIDESPREAD COVERAGE CAN BE EXPECTED ON WEDNESDAY AS THE SLOW MOVING FRONT TO THE WEST STARTS TO COME INTO PLAY...INTRODUCING MORE SHEAR AND INCREASING MID LEVEL LAPSE RATES. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... BOTH THE UPPER LEVEL TROUGH AND SURFACE COLD FRONT WILL CONTINUE TO MAKE SLOW PROGRESS TO THE EAST THROUGH THE END OF THE WORK WEEK. COVERAGE OF SHOWERS IS EXPECTED TO BEGIN TO RAMP UP WEDNESDAY NIGHT ACROSS OHIO AND THURSDAY ELSEWHERE. HEAVIER RAIN WILL BEGIN TO DIMINISH THURSDAY NIGHT...WITH SOME LEFTOVER SHOWERS REMAINING INTO FRIDAY. THE CHANCE FOR THUNDERSTORMS WILL GENERALLY FOLLOW A DIURNAL CYCLE...WITH THE LEAST PROBABILITY OCCURRING OVERNIGHT. ONCE THE COLD FRONT COMES THROUGH...MOST LIKELY THURSDAY NIGHT...CHANCES FOR THUNDERSTORMS WILL COME TO AN END. TEMPERATURES WILL DROP THROUGH THE PERIOD WITH INCREASING CLOUDS...AND LATER...THE COLDER AIR BEHIND THE FRONT. THE WEEKEND FORECAST FEATURES CHC NMBRS TO ACCOUNT FOR THE ADVN OF THE TROF AND CURRENTLY PROGGED CUTOFF OVR THE GREAT LAKES REGION. EXPECT BLO THE SEASONAL AVGS FOR THE WEEKEND. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... CVRG OF SHWRS AND TSTMS IS DECRG WITH LOSS OF HEATING...WITH PRIMARY FOCUS BEING NEAR CLE. SCT CLDS XPCD RMNDR OF TNGT WITH EXCEPTION OF NRN TERMINALS...WHERE SHWRS AND TSTMS WILL MOVE EWD FROM NERN OH AND MAY PROVIDE PCPN. THE SRN TIER OF TERMINALS FROM ZZV-HLG-PIT-LBE MAY SEE DVLPMT OF AT LEAST MVFR FOG GIVEN LWR LIKELIHOOD OF PROLONGED CLDS...LGT WIND AND LOW DEWPT DEPRESSIONS. FOG SEEMS A GOOD BET...BUT IT IS UNCLEAR HOW LOW THE VSBYS MAY DROP. ATTM...TAFS FOR THESE TERMINALS WILL BE UPDATED TO HIT THE VSBY RESTRICTIONS ONLY INCREMENTALLY HARDER. FOG AND CLDS WILL LIFT BY MID-MRNG. STEEP LOW-LVL LAPSE RATES CAN BE XPCD BY MID-LATE AFTN...WHICH WILL SUPPORT TSTM DVLPMT. ANY TSTMS WILL BE CAPABLE OF DOWNBURSTS IN SUCH AN ENVIRONMENT. ALSO... TURBULENCE CAN BE XPCD ALL TERMINALS TUE AFTN AND EVE. .OUTLOOK.../00Z WEDNESDAY THROUGH SATURDAY/... MVFR AND PERHAPS BRIEF IFR WEATHER IS POSSIBLE IN SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT THAT CROSSES MID WEEK. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 12, 4:18 AM EDT, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 418 AM EDT MON MAY 12 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-130830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 418 AM EDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 12, 7:26 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
726 PM EDT MON MAY 12 2014
OHZ058-130000-
GUERNSEY OH-
726 PM EDT MON MAY 12 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GUERNSEY COUNTY...
AT 724 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
CAMBRIDGE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE... KIMBOLTON... OLD WASHINGTON...
SALT FORK STATE PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4020 8155 4015 8141 4005 8137 4001 8168
4008 8172
KRAMARLocal storm report, May 12, 8:13 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 1 SSE WEST LAFAYETTE 40.25N 81.74W
05/12/2014 M0.75 INCH COSHOCTON OH PUBLIC
&&
EVENT NUMBER PBZ1401344
24Special weather statement, May 12, 8:13 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EDT MON MAY 12 2014
OHZ039-130030-
TUSCARAWAS OH-
813 PM EDT MON MAY 12 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TUSCARAWAS
COUNTY...
AT 811 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
NEWCOMERSTOWN...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
NEWCOMERSTOWN... GILMORE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4042 8146 4024 8142 4026 8162 4028 8162
4035 8162
KRAMARLocal storm report, May 12, 9:28 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
928 PM EDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 7 ENE ZANESVILLE 39.98N 81.88W
05/12/2014 M1.00 INCH MUSKINGUM OH PUBLIC
PICTURE OF QUARTER SIZE HAIL
&&
EVENT NUMBER PBZ1401345
24Special weather statement, May 12, 10:22 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1022 PM EDT MON MAY 12 2014
OHZ040-041-050-130315-
CARROLL OH-COLUMBIANA OH-JEFFERSON OH-
1022 PM EDT MON MAY 12 2014
...STRONG THUNDERSTORM WIND WILL AFFECT CARROLL...COLUMBIANA AND
NORTHWESTERN JEFFERSON COUNTIES...
AT 1018 PM EDT...A THUNDERSTORM OUTFLOW BOUNDARY WAS LOCATED FROM 7
MILES EAST OF ATWATER TO 4 MILES SOUTHWEST OF ALLIANCE TO
CANTON...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS BOUNDARY FAR AHEAD OF
ANY STORMS.
LOCATIONS IMPACTED INCLUDE...
HOMEWORTH... SALEM... MALVERN...
EAST ROCHESTER... GUILFORD LAKE STATE PARK...
DELLROY... LEETONIA... AUGUSTA...
COLUMBIANA... CARROLLTON... MILLPORT...
LISBON...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4093 8083 4091 8081 4090 8052 4059 8070
4046 8092 4047 8119 4065 8132 4066 8125
4073 8123 4074 8109 4091 8108 4091 8091
4093 8090
KRAMARSpecial weather statement, May 12, 11:19 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1119 PM EDT MON MAY 12 2014
OHZ041-PAZ013-014-020-021-130415-
ALLEGHENY PA-BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-
1119 PM EDT MON MAY 12 2014
...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTH CENTRAL
ALLEGHENY...NORTHEASTERN COLUMBIANA...NORTHERN BEAVER...SOUTHERN
LAWRENCE AND SOUTHWESTERN BUTLER COUNTIES...
AT 1116 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
EAST PALESTINE...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
LISBON... EAST PALESTINE... DARLINGTON...
BLACKHAWK... ELLWOOD CITY... BEAVER FALLS...
BEAVER... FOMBELL... ZELIENOPLE...
EVANS CITY... CRANBERRY...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4086 8001 4063 8011 4077 8079 4091 8067
4091 8053 4096 8052The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 10:53 PM EDT | Areal Flood Advisory | PBZ | Mercer | 3 hr |
| May 12, 11:19 PM EDT | Special Weather Statement | PBZ | Beaver | 56 min |
| May 13, 12:19 AM EDT | Special Weather Statement | PBZ | Allegheny, Westmoreland | 41 min |
| May 13, 1:05 AM EDT | Special Weather Statement | PBZ | Fayette, Indiana, Westmoreland | 40 min |
| May 13, 1:54 AM EDT | Special Weather Statement | PBZ | Beaver | 51 min |
| May 12, 8:13 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 17 min |
| May 12, 10:22 PM EDT | Special Weather Statement | PBZ | Carroll, Columbiana | 53 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.